|Printable version||E-mail this to a friend|
Driving and diabetes
Earlier this year the transport minister, Mike Penning MP, announced he intended to bring forward the implementation of an EC Directive for people with diabetes to October 2011.
This would remove the blanket ban for people with diabetes who treat their condition with insulin and allow them to apply for a Group 2 licence, providing they meet strict medical criteria, and can demonstrate they have adequate control of the condition by regular blood glucose monitoring. People with Group 2 vehicle licences who are treated with insulin will also have to undergo an annual independent medical assessment.
Concern around misinterpretation
From October, people with diabetes who experience hypos* may have their licences revoked if they report two severe episodes in a 12-month period.
Diabetes UK has concerns that this is open to misinterpretation.
Simon O'Neill, Director of Care, Information and Advocacy at Diabetes UK, said, "People can often experience hypos when asleep, and we believe night-time hypos have no medical basis of relevance to driving.
Receiving vs. needing hypo assistance
"The word 'severe' in referring to hypos is also open to misinterpretation. We believe a 'severe' hypo is one that actually requires third-party treatment, as many hypos can be quickly and easily treated with an appropriate snack. Receiving assistance is not the same as needing assistance.
"We are also concerned about the way that people are asked about their hypoglycaemic awareness. People may not have complete awareness, but still be sufficiently aware to be able to drive safely. The intention of the DVLA is to revoke licences only for those who have a total lack of awareness, but it is difficult to word questions to assess this.
"We have expressed these concerns to the DVLA and the minister for transport, and we are working with the DVLA to try and ensure the process for applying and re-applying for licences is fair, consistent, transparent and safe."
*People who treat their diabetes with insulin and sulfonylureas (such as gliclazide) may experience hypos.